New Mexico, 2005Damaging Wind in New Mexico, May 23, 2005
May 23, 2005 · NWS MAF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 11:40 AM MST, 6 hours 20 minutes earlier.
Area forecast discussion, May 23, 11:40 AM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 PM CDT MON MAY 23 2005
.SHORT TERM...
UPPER LEVEL RIDGE WILL REMAIN OVER THE ARE TONIGHT CONTINUING TO BE
MAIN INFLUENCE ON WEATHER.
DECREASED LOW TEMPERATURES TONIGHT A COUPLE DEGREES. MET AND MAV
MOS GUIDANCE AT KMAF HAS BEEN CONSISTENTLY PREDICTING LOWS OF 70 OR
GREATER AT KMAF THE PAST SEVERAL DAYS WHILE OUR LOWS HAVE BEEN NO
WARMER THAN 65. WEIGHTED LOWS ACROSS THE CWA TOWARD PERSISTENCE
FROM OBSERVED LOWS OF LAST NIGHT FOR THIS REASON. SCALED BACK POPS
JUST A BIT TO THE WEST SINCE IT WILL BE TOUGH FOR CONVECTION TO
PROPAGATE AWAY FROM THE MOUNTAINS WHERE IT IS CURRENTLY INITIATING.
CAN ALSO SEE SOME CUMULUS BUILDING UP OVER THE DAVIS MOUNTAINS.
WILL NOT INSERT ISOLATED POPS AT THIS TIME. BELIEVE CAP IS STILL
STRONG ENOUGH OVER THIS AREA TO KEEP THESE FROM DEVELOPING INTO
THUNDERSTORMS.
.LONG TERM...
HOT CONDITIONS ARE EXPECTED TO PERSIST THROUGH WEDNESDAY AS THE
UPPER SUBTROPICAL RIDGE MAINTAINS ITS POSITION AND STRENGTH.
HIGHS TUESDAY COULD TOP 110 IN PLACES...MAINLY ALONG THE LOWER
RIO GRANDE AND NEAR KINK. COOLER TEMPERATURES ARE ON THE WAY...
HOWEVER...
AN AMPLIFYING SHORTWAVE TROUGH TRANSLATING OVER THE NORTHERN PLAINS
STATES TUESDAY INTO WEDNESDAY WILL INDUCE SUFFICIENT SURFACE
ANTICYCLOGENESIS OVER THE NORTHERN ROCKIES AND PLAINS TO DRIVE A
SURFACE COLD FRONT INTO THE SOUTHERN HIGH PLAINS WEDNESDAY AFTERNOON.
THIS FRONT IS FORECAST TO SAG SOUTH ACROSS THE MAF CWFA WEDNESDAY
NIGHT AND THURSDAY. MEANWHILE...THE SUBTROPICAL RIDGE RESPONSIBLE
FOR THE HOT WEATHER LATELY IS FORECAST TO MAINTAIN ITS POSITION
THROUGH THURSDAY...THEN WEAKEN TOWARD THE WEEKEND. THE MOVEMENT
OF THE FRONT WILL BE INFLUENCED BY COLD POOLS GENERATED BY MCS
ACTIVITY TO OUR NORTHEAST...THUS TIMING OF THIS FRONT IS QUITE
PROBLEMATIC. THE MODELS ARE SUFFERING FROM CONVECTIVE FEEDBACK
ISSUES...MAKING PLACEMENT OF SURFACE FEATURES AND SENSIBLE WEATHER
MORE DIFFICULT. WHAT DOES APPEAR LIKELY IS WE WILL SEE COOLER
TEMPERATURES LATE IN THE WORK WEEK ALONG WITH A CHANCE OF BADLY
NEEDED MOISTURE. LEE TROUGHING RESUMES THIS WEEKEND...AND AS
THE LOW LEVEL FLOW VEERS IN RESPONSE...WARMER CONDITIONS ARE THEN
FORECAST INTO EARLY NEXT WEEK.
WE TRENDED HIGHS THURSDAY THROUGH SATURDAY DOWN AS CLOUDS AND PRECIP
WILL ACT TO MODULATE SENSIBLE HEATING SOMEWHAT. WE ALSO BOOSTED
POPS A BIT...UP TO 30 PERCENT IN PLACES...FOR THESE DAYS AS WELL.
DEPENDING ON THE EVENTUAL EVOLUTION OF THIS SYSTEM...POPS AND QPF MAY
NEED TO BE RAISED IN SUBSEQUENT ISSUANCES. OTHERWISE MINOR TWEAKS
WERE NEEDED TO THE DATABASE THIS AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 67 100 72 96 / 0 0 0 0
CARLSBAD NM 67 103 68 101 / 10 0 0 10
DRYDEN TX 70 99 71 99 / 0 0 0 0
FORT STOCKTON TX 70 104 72 101 / 0 0 0 0
GUADALUPE PASS TX 66 99 69 96 / 10 0 0 10
HOBBS NM 68 102 69 98 / 20 0 0 20
MARFA TX 56 95 60 94 / 0 0 0 10
MIDLAND INTL AIRPORT TX 68 101 71 97 / 0 0 0 0
ODESSA TX 69 102 72 98 / 0 0 0 0
WINK TX 70 108 73 106 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
20/70
Hazardous weather outlook, May 23, 1:00 PM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON MAY 23 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT MON MAY 23 2005 (200 PM MDT MON MAY 23 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHEASTERN NEW MEXICO...THE GUADALUPE MOUNTAINS...AND DAVIS
MOUNTAINS...ACCOMPANIED BY WIND GUSTS TO 50 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING. SOME DRY LIGHTNING MAY ALSO OCCUR WITH THIS
ACTIVITY. THESE THUNDERSTORMS ARE EXPECTED TO GRADUALLY DISSIPATE
BY LATE EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 23, 4:15 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT MON MAY 23 2005
TXZ050-051-240000-
ANDREWS TX-MARTIN TX-
615 PM CDT MON MAY 23 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN ANDREWS AND
NORTHERN MARTIN COUNTIES.
STRONG THUNDERSTORMS WERE LOCATED OVER EXTREME NORTHEASTERN ANDREWS
COUNTY AND NORTHWESTERN MARTIN COUNTY AT 615 PM CDT...MOVING SOUTHEAST
AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
DANGEROUS CLOUD TO GROUND LIGHTNING.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Thunderstorm Wind, Lea
- When
- May 23, 6:00 PM MST
- Where
- Lea County, Hobbs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.700, -103.133
An isolated thunderstorm produced damaging winds in Hobbs during the early evening hours of the 23rd. The Hobbs Police Department reported that large trees, power poles and lines were blown down by the severe winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Mexico, May 23 to 31, 20051 death · $30,000 · 2 events
- Storm Surge and High Wind in Maine, May 23, 2005$1.2 million · 52 kt wind · 4 events
- Hail and Damaging Wind in Ohio, May 23, 2005$150,000 · 0.75 in hail · 2 events
- Hail in Nebraska, May 23, 2005$49,000 · 1.75 in hail · 10 events
- Dust Storm in Indiana, May 23, 20051 injured · $50,000 · 1 event
- Flood and Lightning Strike in U.S. Virgin Islands, May 23, 2005$60,000 · 2 events
- Flood in Utah, May 23 to 30, 2005$50,000 · 1 event
- Tornado and Hail in Virginia, May 23, 2005$23,000 · F0 · 17 events
- Damaging Winds in Kansas, May 23 to 24, 200570 kt wind · 32 events
- Damaging Wind in Pennsylvania, May 23, 2005$30,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, May 23, 2005$15,000 · 70 kt wind · 14 events
- Hail in Colorado, May 23, 20052.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451435.